Within the video, the nurse, who introduces herself as a mom and nurse practitioner, shares info for fogeys about rainbow fentanyl, a brightly coloured model of the lethal drug.
“Up to now 24 hours, the native hospital has misplaced 11 folks to fentanyl poisoning. Let that hit you for a second. Of the 11, six had been below 15. Did it catch your eye?” Says. “In case you’re a dad or mum with a school-age baby, I need you to cease proper now, pause this video and Google rainbow fentanyl.”
The nurse’s viral warning comes lower than a month after the US Drug Enforcement Company issued its personal warning concerning the unlawful distribution of rainbow fentanyl, which the company described as a “new technique” used to promote the drug to kids and younger adults.
“The Fentanyl Rainbow — fentanyl drugs and powder that is available in quite a lot of shiny colours, shapes, and sizes — is a deliberate effort by drug sellers to drive dependancy amongst kids and younger adults,” DEA Director Ann Milgram said. “The women and men of the DEA are working relentlessly to cease the trafficking of rainbow fentanyl and defeat the Mexican drug cartels accountable for the overwhelming majority of fentanyl trafficked in the USA.”
Illicitly manufactured fentanyl, a strong artificial opioid, is among the important drivers of the dramatic will increase in drug overdose deaths lately. Greater than 56,000 folks died from artificial opioid overdoses in 2020, a 56% enhance from the earlier 12 months, in response to the Facilities for Illness Management and Prevention.
The drugs are sometimes made to resemble actual prescription opioids like Oxycontin, Vicodin, and Xanax, or stimulants like Adderall, in response to the DEA. Most of it’s made in Mexico, the place the chemical compounds are equipped by China.
In its information launch, the DEA mentioned the brightly coloured fentanyl is being distributed not solely in capsule type but in addition as a “powder and lumps that resemble pavement chalk.”
Based on the company, 2 milligrams of fentanyl, equal to 10 to fifteen grains of desk salt, “is taken into account a deadly dose.”
“With out lab testing, there is no such thing as a technique to know the way a lot fentanyl is in a capsule or powder,” the DEA mentioned. “Fentanyl stays essentially the most severe drug menace dealing with this nation.”
In response to the rising menace and the latest spike in deaths from fentanyl, faculty districts in Florida, Texas and California have introduced new plans to battle the disaster.
The Los Angeles Unified Faculty District, the nation’s second-largest faculty district, introduced Thursday that naloxone, a drug used to reverse the consequences of opioid overdose, will likely be out there in any respect Ok-12 faculties within the space within the coming weeks, supplied it is free by the Division of Well being. Public in Los Angeles County.
Listed here are solutions to questions on fentanyl and the rising disaster.
Why is there fentanyl?
Pharmaceutical fentanyl is steadily utilized in medical settings. Developed to deal with most cancers sufferers, it’s 50 to 100 instances extra highly effective than morphine and 30 to 50 instances extra highly effective than heroin, in response to the Drug Enforcement Administration.
“It is an excellent, efficient drug for ache reduction in the appropriate quantities which can be managed by anesthesia,” Dr. Kimberly Sue, medical director of the Nationwide Hurt Discount Alliance and an dependancy specialist at Yale College, informed ABC Information final 12 months. “What we’re seeing within the deaths from opioid overdoses on this nation is said to fentanyl that’s obtained exterior the context of prescriptions, often on the road.”
Why is fentanyl so lethal?
If fentanyl is inhaled, ingested, or injected, it may be deadly, however an individual can not overdose by touching it.
How does an individual know if they’ve taken fentanyl?
There is no such thing as a technique to inform if a capsule or powder incorporates fentanyl simply by taking a look at it, and fentanyl doesn’t have a definite style or odor.
“If shopping for contraception drugs off the road, folks need to assume that there’s fentanyl current even whether it is prescribed as one other drug,” Sue mentioned. “I’ve taken care of a number of sufferers who assume they’re shopping for oxycodone or heroin and there is nothing in it. It is simply fentanyl.”
Fentanyl check strips are one software that folks can use to check for remedy earlier than they take one thing that might include fentanyl, corresponding to drugs, powder, nasal sprays, or eye drops.
To make use of the strips, an individual dissolves a small quantity of the substance in water, after which dips the check strip into the water. The strips may give ends in as little as 5 minutes, in response to the CDC.
Is there a technique to reverse a fentanyl overdose?
Naloxone, the drug that’s supplied in all Los Angeles public faculties, is the primary software used to reverse an overdose.
The drug, additionally recognized by the model title Narcan, can restore regular respiration inside two to a few minutes in somebody who has overdosed, in response to the CDC.
Out there in all 50 states, naloxone can be utilized with out medical coaching and will be given both as a nasal spray or injection.
In most states, naloxone will be bought at a pharmacy with no prescription, in response to the CDC.
The place does illegally made fentanyl come from?
Police and different specialists say drugs containing fentanyl and fentanyl have been illegally imported from as far-off as China and even smuggled throughout the US-Mexico border.
Of the greater than 11,000 kilos of fentanyl that arrived in the USA final 12 months, greater than half got here by means of the Mexico-San Diego border, in response to investigators.
In some circumstances, Chinese language drug suppliers ship the elements to make fentanyl to cartels in Mexico. After creating the fentanyl, both in uncooked powder type or in capsule type, the cartels ship it throughout the border in vehicles, in response to investigators.
What do I do to assist somebody affected by an overdose?
Indicators that an individual has an overdose could embody small, narrowed pupils, gradual and shallow respiration, choking sounds, sleep or lack of consciousness and pale, blue, or chilly pores and skin, in response to the CDC.
The very first thing to do is to name 911 instantly.
Subsequent, the CDC says to manage naloxone to an individual whether it is out there.
Whereas helping, attempt to preserve the individual awake and respiration and lay on their facet to assist forestall choking.
In case you or somebody you’re keen on wants assist, name 1-800-662-HELP (4357) or go to http://www.samhsa.gov/find-help to entry SAMHSA’s 24/7 helpline. 24 hours which is free and confidential. Referral of therapy and details about psychological issues and/or substance use issues, prevention and restoration.
Luke Barr, Quinn Owen, Sony Salzman, Ivan Pereira and Teddy Grant of ABC Information contributed to this report.